Background: We report a case of intraocular lymphoma that developed macular edema and cotton wool spots after treatment with intravitreal methotrexate.
Case: A 56-year-old woman presented with blurred vision OU. Twelve months prior, she had been diagnosed with primary central nervous system lymphoma. She was in remission after high-dose methotrexate therapy and whole brain radiation therapy. Fundus examination demonstrated bilateral vitreous opacities and subretinal lesions and she was diagnosed with intraocular lymphoma by vitreous biopsy. After treatment with intavitreal methotrexate the subretinal lesions disappeared, but corneal epitheliopathy, macular edema, and cotton wool spots appeared in both eyes. After stopping the intravitreal methotrexate, the corneal epitheliopathy resolved rapidly, but the macular edema and cotton-wool spots remained. These findings disappeared gradually after a posterior sub-Tenon injection of triamcinolone acetonide. Although there was no recurrence of the intraocular lymphoma for 16 months, the patient died from a relapse of the central nervous system lymphoma.
Conclusions: The use of intravitreal methotrexate after radiation therapy may be associated with adverse events in the retina, including possible radiation retinopathy.